Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Burlington, VT

July 23, 2002Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 23, 2002, 12:30 PM EDT for Rutland County, Vermont. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 12:30 PM EDT (16:30 UTC)
Expired
Jul 23, 2002, 1:15 PM EDT
In force
45 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:35 PM EDTThunderstorm WindChittenden, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:55 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS51 KBTV 231630
SVRBTV
VTC021-231715-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1229 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTLAND COUNTY IN VERMONT


* UNTIL 115 PM EDT

* AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
  CHITTENDEN TO 4 MILES NORTHEAST OF POULTNEY...MOVING EAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR PROCTOR...CHITTENDEN...PITTSFORD...WEST RUTLAND AROUND 1230 PM
  EDT
  NEAR KILLINGTON AROUND 1240 PM EDT
  NEAR WEST BRIDGEWATER...WALLINGFORD...SHREWSBURY AROUND 1250 PM EDT
  NEAR MT. HOLLY AROUND 100 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:12 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 23, 12:12 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1212 PM EDT TUE JUL 23 2002

ZONES UPDATED FOR SEVERE THUNDERSTORM WATCH.  NO OTHER UPDATES TO
PREVIOUS PACKAGE.

ST. JEAN

.BTV...SEVERE THUNDERSTORM WATCH VTZ011-012 UNTIL 2300 UTC.

In the hours before

Special weather statement, Jul 23, 12:00 PM EDT, 30 minutes before
VTZ011-012-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1200 PM EDT TUE JUL 23 2002

..SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL VERMONT UNTIL 600 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 600 PM THIS EVENING...FOR AN AREA WHICH INCLUDES RUTLAND AND
WINDSOR COUNTIES OF SOUTH CENTRAL VERMONT.

A STRONG COLD FRONT WILL PUSH SOUTHWARD THROUGH VERMONT THIS
AFTERNOON...PRODUCING THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR
DAMAGING WIND AND LARGE HAIL.  THE FRONT IS EXPECTED TO EXIT THE
REGION BY EARLY EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.
Special weather statement, Jul 23, 12:00 PM EDT, 30 minutes before
VTZ011-012-232200-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE BURLINGTON VT
1200 PM EDT TUE JUL 23 2002

..SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL VERMONT UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 700 PM THIS EVENING...FOR AN AREA WHICH INCLUDES RUTLAND AND
WINDSOR COUNTIES OF SOUTH CENTRAL VERMONT.

A STRONG COLD FRONT WILL PUSH SOUTHWARD THROUGH VERMONT THIS
AFTERNOON...PRODUCING THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR
DAMAGING WIND AND LARGE HAIL.  THE FRONT IS EXPECTED TO EXIT THE
REGION BY EARLY EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.